Iowa, 2025

Damaging Winds in Iowa, September 17, 2025

September 17, 2025 · NWS DMX · 5 events in 3 counties and zones

Widespread scattered thunderstorms remained in place across northern and central Iowa through much of the day as a surface low approached the area. An axis of 1000-1500 J/kg of MLCAPE developed from southern into central Iowa where clearing allowed for quick heating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Widespread scattered thunderstorms remained in place across northern and central Iowa through much of the day as a surface low approached the area. An axis of 1000-1500 J/kg of MLCAPE developed from southern into central Iowa where clearing allowed for quick heating. Weak shear of 15-20 kts limited more organized thunderstorms development. Storms largely remained sub-severe, however collapsing cores in southern Iowa did result in severe winds gusting over 60 mph and resulting in isolated areas of wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Sep 17, 1:08 PM CST, 2 hours 2 minutes earlier. Its key messages:

  • Scattered showers and storms this afternoon through tonight. A few stronger storms may produce hail or gusty winds. Pockets of heavy rain are possible but widespread flooding is not expected.
  • Scattered showers and storm chances continue for the next several days. It will not be a washout with rain the entire period, but scattered storms will be possible each day.
Area forecast discussion, Sep 17, 1:08 PM CST, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
208 PM CDT Wed Sep 17 2025

.KEY MESSAGES...

- Scattered showers and storms this afternoon through tonight.
  A few stronger storms may produce hail or gusty winds. Pockets
  of heavy rain are possible but widespread flooding is not
  expected.

- Scattered showers and storm chances continue for the next
  several days. It will not be a washout with rain the entire
  period, but scattered storms will be possible each day.

&&

.DISCUSSION...
Issued at 208 PM CDT Wed Sep 17 2025

Widespread scattered thunderstorms have persisted across the area
with the surface low to the west slowly easing east. An axis of
instability in the form of 1000-1500 J/kg of MLCAPE has developed
from central to southern Iowa where clearing earlier in the day
allowed for quick heating. Along this axis the thunderstorms are
more robust with periodic stronger cores. Even so, shear is quite
weak at 15-20 kts or less, limiting more robust and persistent storm
development. As such the severe threat remains low today, however a
few stronger cores may produce hail or gusty winds as those cores
collapse. While a few stronger cores have had pixels of 60-65dbz,
this has generally been shallow and short-lived today. These may
have produced brief hail, however no reports have been received so
far. A few of these stronger cores have produced gusty winds with
isolated gusts of 30-40 mph observed so far.

Aloft, the upper level cutoff low will remain across the area for
the next several days (through Friday and into the weekend)
with continued chances for scattered showers and thunderstorms.
As we saw yesterday and have seen so far today, activity is more
widespread than CAMs would have us believe and expect that this
trend will continue until the low finally lifts out of the area
early next week and the pattern changes. The environment
remains the same through the end of the week and weekend, so
pulsey storms producing hail or gusty winds will remain possible
while widespread storms are less likely. With little flow,
storm motions are fairly slow. These slow moving storms are
efficient rain producers in an environment with deep warm cloud
layers of 3500+ m and PWATs over 1.5". After several fairly dry
weeks, flood concerns are low at this time. While convection
remains scattered, pockets of heavy rain with some of the
stronger cores may produce areas of ponding. Any potential for
flash flooding would come from stronger cells setting up in town
where drainage is slower.

Another upper level cutoff low drops across the area early next
week, pushing the current one out of the area. Differences
remain with regards to timing and placement of this low,
lending towards uncertainty in precipitation chances into early
next week.

&&

.AVIATION /18Z TAFS THROUGH 18Z THURSDAY/...
Issued at 1231 PM CDT Wed Sep 17 2025

Scattered thunderstorms across Iowa today are the primary
forecast challenge. These will persist into the evening and
perhaps overnight. The widespread scattered nature of the storms
has made timing a challenge so the most likely near term window
has been highlighted in TAFs. Additional thunderstorms are
likely, but confidence in placement and timing is too low to
include at this time and will be added as need in future
issuances.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...Hagenhoff
AVIATION...Hagenhoff
Hazardous weather outlook, Sep 17, 2:34 PM CST, 36 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
334 PM CDT Wed Sep 17 2025

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-182045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
334 PM CDT Wed Sep 17 2025

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Isolated to scattered thunderstorms are expected. A few stronger
storms may produce gusty winds or hail, mainly this afternoon into
evening. Locally heavy rainfall is also possible, but widespread
flooding is not expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Thunderstorm chances remain in the forecast through the weekend.
A few strong to marginally (level 1 out of 5) severe storms are
possible again on Thursday as is locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated but rainfall totals are
appreciated.

In the hours before

Local storm report, Sep 17, 9:33 AM CST, 5 hours 37 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1033 AM CDT Wed Sep 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     Flash Flood      Fort Dodge              42.51N 94.18W
09/16/2025                   Webster            IA   Emergency Mngr

            Delayed report. EM reports several
            intersections flooded in Ft Dodge with with
            stalled vehicles and water up to the bottom
            of doors. Flooding continued through 9pm
            until gradually receding.

&&

Fowle
Local storm report, Sep 17, 10:05 AM CST, 5 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
1105 AM CDT Wed Sep 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 AM     Hail             Hansell                 42.76N 93.10W
09/16/2025  E1.00 Inch       Franklin           IA   Public

            Delayed report. Relayed via social media.
            Time estimated from radar.

0500 AM     Hail             6 E Voorhies            42.34N 92.36W
09/16/2025  E1.00 Inch       Black Hawk         IA   Public

            Delayed report relayed by social media. Time
            estimated from radar.

0400 PM     Hail             2 SE Waterloo           42.47N 92.33W
09/16/2025  E1.25 Inch       Black Hawk         IA   Public

            Delayed report via social media.

&&
Local storm report, Sep 17, 12:39 PM CST, 2 hours 31 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
139 PM CDT Wed Sep 17 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0659 PM     Tstm Wnd Dmg     1 E Fort Dodge          42.51N 94.17W
09/16/2025                   Webster            IA   Public

            Delayed report. Several small branches down.
            bark stripped off trees just before 7p.

&&
Special weather statement, Sep 17, 3:01 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Des Moines IA
401 PM CDT Wed Sep 17 2025

IAZ093-094-172130-
Ringgold IA-Decatur IA-
401 PM CDT Wed Sep 17 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN DECATUR AND
SOUTHEASTERN RINGGOLD COUNTIES THROUGH 430 PM CDT...

At 400 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northwest of Eagleville, or 15 miles southeast of Mount Ayr,
moving northeast at 40 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Leon, Lamoni, Kellerton, Grand River, Davis City, Decatur,
Beaconsfield, Lamoni Municipal Airport, and Nine Eagles State Park.

This includes Interstate 35 between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4086 9404 4069 9367 4058 9381 4057 9424
TIME...MOT...LOC 2100Z 214DEG 34KT 4052 9409

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

05

The radar

The Des Moines radar (KDMX), 125 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Decatur

When
September 17, 3:10 PM CST
Where
Decatur County, Lamoni
Measured
62 kt (71 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.620, -93.930

Delayed report. Several large trees down in central sections of Lamoni, followed shortly by a 71 mph gust at the Lamoni airport.

Thunderstorm Wind, Decatur

When
September 17, 3:14 PM CST
Where
Decatur County, 0.69 mi N of (30i)lamoni Muni Arp
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
40.640, -93.900

A 71 mph gust at the Lamoni airport.

Thunderstorm Wind, Clarke

When
September 17, 3:50 PM CST
Where
Clarke County, 0.52 mi W of Osceola
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.030, -93.790

Iowa DOT instrument reported a gust of 61 mph. Also received public reports of strong winds in Osceola.

Thunderstorm Wind, Clarke

When
September 17, 3:55 PM CST
Where
Clarke County, Osceola Muni Arpt
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.070, -93.770

Delayed report. A few trees and large branches downed on Hwy 152 north of Osceola.

Thunderstorm Wind, Warren

When
September 17, 4:30 PM CST
Where
Warren County, 0.86 mi NE of Milo
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.290, -93.440

A least 2 large trees downed in Milo. Time estimated by radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, September 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1297893, 1297894, 1297895, 1297896, 1297897.